Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 74, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2022, 4:27 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2022, 4:27 PM MDT (22:27 UTC)
- Expired
- Aug 15, 2022, 10:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 3163 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WGUS55 KSLC 152227
FFWSLC
UTC025-160430-
/O.NEW.KSLC.FF.W.0074.220815T2227Z-220816T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
427 PM MDT Mon Aug 15 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 1030 PM MDT Monday.
* At 427 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in The Paria River and Wahweap Creek Drainage areas.
Flash flooding is ongoing or expected to begin shortly. For the
Paria...the flood wave is expected to move downstream from its
upper headwaters south to the Utah/Arizona border. For Wahweap...
The flood wave is expected to move from its upper headwaters to
its terminus in Lake Powell near Bullfrog.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Big Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11189 3726 11208 3753 11214 3744 11173
3706 11162 3701 11184
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM1 follow-up statement
932
WGUS75 KSLC 160429
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1029 PM MDT Mon Aug 15 2022
UTC025-160439-
/O.EXP.KSLC.FF.W.0074.000000T0000Z-220816T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1029 PM MDT Mon Aug 15 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT THIS EVENING FOR
CENTRAL KANE COUNTY...
The heavy rain has ended over the Paria River and Wahweap Creek
drainages. Flooding is no longer expected to pose a threat, although
these drainages will continue to see high flows through late
tonight. Please continue to heed remaining closures.
LAT...LON 3700 11189 3726 11208 3753 11214 3744 11173
3706 11162 3701 11184
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:37 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 15, 3:37 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 337 PM MDT Mon Aug 15 2022 .SYNOPSIS...Deep moisture will remain over southern Utah throughout the upcoming week, resulting in a daily threat of showers and thunderstorms capable of producing heavy rainfall. Northern Utah will see a drying and warming trend through midweek, with the potential for moisture and associated shower and thunderstorm activity to return late in the week. && .SHORT TERM (Through 12Z Wednesday)...A broad ridge remains over the area this afternoon but has flattened in response to a trough moving over the top of it, allowing for a more northerly flow to develop over northern Utah. This has allowed drier air to advect in with satellite derived PWs now in the 0.5 to 0.6 inch range. Despite this limited moisture, have seen a few showers develop over the higher terrain of northern Utah, primarily the Uintas. However, the convection seems weak and there is not enough steering flow to move it off the higher terrain. Meanwhile, monsoonal moisture remains in place over southern Utah, particularly over southwest Utah where satellite derived PWs remain in the 1.20 to 1.30 range. Fairly widespread convection has developed again this afternoon, aided by a shortwave moving northward from northern Arizona. Storms that have developed have produced very heavy rainfall, resulting in flooding concerns for many locations including Zion National Park and the Hildale/Colorado City area. Storms will continue to develop, focused over southern Utah, through the early evening before diminishing. Drier air will continue to advect into Utah and southwest Wyoming into to tomorrow, so all areas will see a bit of additional drying, including southern Utah. Still, PWs will remain in excess of 1.0 inch for southern portions of the area, so am anticipating another round of scattered to numerous showers and thunderstorms. However, given the decrease in moisture and lack of a forcing mechanism outside of the terrain (unlike today) have opted to hold off on a Flood Watch at this time. .LONG TERM (After 12Z Wednesday)...The long term period has several features that will effect the area. Currently there is a high pressure system sitting to the east providing a good push of monsoonal moisture, especially for the southern part of the CWA. This high pressure system will slide westward and continue to be in play until a shortwave feature moves through the area Friday. The effects from the shortwave will linger into Saturday and Sunday before a trough develops in the PacNW which could come through our CWA. Wednesday and Thursday look to be dry in the northern part of the CWA as the ridge pushes westward, however the moisture will remain in place as PWAT values of 0.5-1.0" are forecasted in southern UT. Cloud cover for northern UT and southwest WY will remain in the mid to high level range. This will help temperatures to be in the mid to upper 90s for most of the CWA. The shortwave arrives on Friday and will enhance precipitation chances across the CWA. Chances for precipitation remain in play on Saturday as the wave pushes eastward. Temperatures will drop a bit as the wave moves through. Highs are expected to be near normal or slightly below normal for this time of year. As an example, Saturday's normal high temperature in Salt Lake City is 91F and the current forecasted high is 86F. Early next week, after the shortwave's effects are not felt in the CWA, temperatures will rebound back closer to normal and precipitation chances linger as ridging builds back. The axis of the ridge however, is expected to be overhead so the overall chance is lower compared to the weekend. PWAT values across the CWA decrease to 0.25-0.75". The uncertainty for this period lies in what happens early next week. After the shortwave leaves the area ridging is expected to come back. Upper-level flow is expected to become northwesterly or almost zonal. This brings drier air into the region, especially for northern Utah. In addition, there is a trough that forms near the PacNW coast. Ensemble members have this trough getting stronger which makes the ridge over the area deeper. This would decrease the chance for precipitation, especially if the axis of the ridge is over the area or to our west. However, the CMC and EC deterministic have the trough moving over land and clipping our area. This scenario would increase precipitation chances. Regardless of which scenario plays out, the forecasted precipitation throughout the extended period will mean that there is a potential for isolated flash flooding in slot canyons, burn scars, and flood prone areas to occur. && .AVIATION...KSLC...VFR conditions are expected for the entire period at the KSLC terminal. Drier air over northern Utah has prevented convection today with only some high clouds >10kft. Tomorrow will be a similar day as today with mainly just a few high clouds. Winds will be diurnally driven with southerly flow overnight and northerly flow during the day. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected for all TAF sites, aside from a few brief MVFR/IFR conditions across southern Utah as monsoon thunderstorms could drop VIS temporarily. Overall, convection the rest of today and tomorrow will be limited to southern and eastern Utah as drier air in northern Utah/SW Wyoming is preventing all but a few high clouds from moving into the area. Expect similar timing to convection tomorrow with storms building in the afternoon and dying off overnight. Winds are generally light and diurnal across the area with some gusty/erratic winds on the perimeter of stronger convection. && .FIRE WEATHER...Drier air has begun to make its way into northern Utah today, keeping coverage of showers and thunderstorms more limited and confined to the higher terrain. Meanwhile, deep moisture remains in place over central and southern Utah and numerous showers and thunderstorms capable of producing heavy rain have developed. Northern Utah will continue to dry during the first part of the week with the potential for moisture to return late in the week, bringing increased coverage of convection. Meanwhile, deep moisture will continue to persist over southern Utah throughout the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch until 9 PM MDT this evening for UTZ121-124-128>131. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM...Cecava AVIATION...Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 15, 1:57 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
157 PM MDT Mon Aug 15 2022
UTZ125-128-152030-
South Central Utah UT-Southern Mountains UT-
157 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of west central Kane
County through 230 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kanab. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Kane
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 11256 3734 11243 3720 11240 3720 11254
3723 11261
TIME...MOT...LOC 1957Z 012DEG 4KT 3729 11252
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 15, 2:00 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT Mon Aug 15 2022
UTZ122-125-152030-
Southwest Utah UT-Southern Mountains UT-
200 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of east central Iron
County through 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over
Paragonah, or 21 miles northeast of Cedar City. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parowan and Paragonah.
This includes Interstate 15 between mile markers 75 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3797 11285 3795 11273 3781 11271 3781 11282
3785 11293
TIME...MOT...LOC 2000Z 015DEG 3KT 3791 11280
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 15, 2:05 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
205 PM MDT Mon Aug 15 2022
UTZ124-152030-
Zion National Park UT-
205 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of east central
Washington County through 230 PM MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Zion National Park, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 11303 3730 11298 3722 11306 3725 11314
3732 11316
TIME...MOT...LOC 2004Z 052DEG 6KT 3731 11305
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 15, 2:32 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT Mon Aug 15 2022
UTZ122-125-152100-
Southwest Utah UT-Southern Mountains UT-
232 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern Iron
County through 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paragonah, or 22 miles northeast of Cedar City, moving southwest at 5
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Iron
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3803 11286 3795 11280 3786 11289 3795 11298
TIME...MOT...LOC 2031Z 052DEG 5KT 3796 11286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:06 PM MDT | Areal Flood Advisory | SLC | Washington | 54 min |
| Aug 14, 6:20 PM MDT | Special Weather Statement | SLC | Cache | 40 min |
| Aug 14, 6:47 PM MDT | Special Weather Statement | SLC | Carbon | 43 min |
| Aug 14, 8:33 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 15, 1:48 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 15, 1:57 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 15, 2:00 PM MDT | Special Weather Statement | SLC | Iron | 30 min |
| Aug 15, 2:05 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 15, 2:05 PM MDT | Special Weather Statement | SLC | Washington | 25 min |
| Aug 15, 2:32 PM MDT | Special Weather Statement | SLC | Iron | 28 min |
| Aug 15, 3:01 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 15, 4:55 PM MDT | Special Weather Statement | SLC | Washington | 35 min |
| Aug 15, 5:22 PM MDT | Special Weather Statement | SLC | Washington | 38 min |
| Aug 15, 5:51 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.